Severe injuries, deaths seen in isoniazid-treated patients underscore need for close monitoring
MONDAY, March 8 (HealthDay News) -- While nine months of isoniazid (INH) therapy remains the mainstay of latent tuberculosis infection (LTBI) treatment, severe liver injuries can occur and patients should remain under close clinical supervision, per a report published in the March 5 issue of the U.S. Centers for Disease Control and Prevention's Morbidity and Mortality Weekly Report.
Researchers from the CDC in Atlanta analyzed surveillance data on 17 INH-treated patients who developed severe liver injuries between 2004 and 2008, including 15 adults and two children aged 11 and 14 years.
The researchers found that liver transplantation was performed on five patients, including one child, and that five adults died, including one liver transplant recipient. They concluded that these findings underscore the risk for an idiosyncratic drug-induced reaction in patients of any age treated with INH, including those with or without a putative predictor for INH-associated liver injury.
"Until an equally effective, better-tolerated regimen is developed, nine months of INH therapy remains the mainstay of LTBI treatment," the researchers write. "CDC encourages optimal use of INH by targeting LTBI testing to those patients most likely to benefit from treatment of LTBI. No more than a one-month supply of INH at a time should be prescribed, and treatment should be combined with careful clinical monitoring."